Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 6, NWS Wilmington, NC

May 29, 1996Florence County, South Carolina

NWS Wilmington, NC issued this tornado warning at May 29, 1996, 9:02 PM EDT for Florence County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1996, 9:02 PM EDT (01:02 UTC)
Expired
May 29, 1996, 9:35 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

What was reported inside it

TimeReportWhereRemark
May 29, 9:15 PM EDTThunderstorm Wind 70Effingham, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1996-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1996-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 300101
TORILM
SCC041-300135-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
902 PM EDT WED MAY 29 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 935 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEAST SOUTH CAROLINA

   ...EASTERN FLORENCE
 
AT 900 PM EDT...A TORNADO WAS INDICATED BY WILMINGTON DOPPLER RADAR
1 MILE EAST OF EVERGREEN MOVING EAST AT 34 MPH.t THE TORNADO IS
EXPECTED TO MOVE JUST NORTH OF PAMLICO BY 915 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:28 PM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, May 29, 2:28 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
227 PM EDT WED MAY 29 1996

ZFP: GUD CHC POPS FOR TRW/RW SEEM IN ORDER TNGT FOR MHX FA. THE ONLY
EXCEPTIONS CUD BE EXTREME SRN ZNS & PSBLY CSTL PLAIN. MDLS AGREE ON
UNLOADING .5"-1" QPF FROM CNTRL CST N TO VA BORDER & OUTER BNKS &
W/ AMOUNT OF UVV PROGGED GIVEN PREFNTL INSTAB...IT IS HARD TO ARGUE
AGAINST. BY 12Z...850 MB FNT ALG THE CST & SFC FNT SHUD HAVE PUSHED
THRU EVEN THE SRN CSTL WTRS. THU WILL PROB START OFF DREARY W/ LOW
CLDS & PSBL LINGERING RASH...IMPROVING CONDS BY AFTN HOWEVER AS DRIER
AIR WORKS SE FROM THE OH VLY. CONCERN FOR STRATO-CU HANGING ON LONGER
THAN GDNC ALG OUTER BNKS & PARTS OF THE IMMEDIATE CST. MAYBE WE CUD
HOLD OFF ON THE FULL-BOAR CLRNG FOR THE BNKS TIL THU NGHT.

CWF: CONCERNS SHFT FROM A LGT FLO OSCILLATING FNT TYPE PROB TO WHETHER
NE FLO ACRS THE WTRS TNGT-THU WILL ATTAIN SCA STATUS. PRELIM THINKING
IS OVR THE NRN WTRS & SNDS...A VERY GUD LIKELYHOOD. FOR THE SRN WTRS
...A SURGE IS XPCTD...BUT OVRALL FLOW/SEAS LESS THAN UP N. CHATS W/ ILM
& RDU CONCUR THAT TIMING AS WELL AS STRENGTH OF SURGE IS A LITTLE IFFY
ATTM ON SRN WTRS...BUT EVENING SHFT WILL PROB WANT TO GO AHD & ISSUE SCA
S OF CAPE LOOKOUT.

DISC: AGREE W/ RDU SFD ABT SOME PTNL FOR SVR TNGT. WTR VPR PIX SHOW SPD
MAX RACING THRU KY/TN THIS AFTN. PER LATEST SWOMCD...AIR MASS RECOVERY
IN WRN NC ALMOST COMPLETE & APRS EWD THETA ADVTN WILL CONT THIS EVENING.
SHRT WV ACRS TN VLY PROGGED TO CREATE GUD DYNAMIC FORCING AS IT REACHES
THE CST LATE THIS EVENING. THE ACTION SHUD SHFT WELL OFFSHR THU W/ SOME
LO LVL RESIDUAL MSTR HANGING BACK. NICE SQUEEZE BTWN 1009 LO PRES OFFSHR
& 1026 HI PRES BLDG FROM THE NW WILL MAKE FOR WINDY CONDITIONS ALG CSTL
AREAS TMRW. THANX FOR COORD THIS AFTN RDU/ILM.

.MHX...SCA N OF CAPE LOOKOUT AND ON SNDS.

RVT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:07 PM EDTSevere Thunderstorm WarningILMDillon48 min
May 29, 8:35 PM EDTSevere Thunderstorm WarningILMFlorence60 min
May 29, 9:13 PM EDTTornado WarningILMMarion47 min
May 29, 9:36 PM EDTSevere Thunderstorm WarningILMHorry49 min
May 29, 10:34 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry46 min
May 29, 10:44 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry36 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.